April 24, 2014
Compounding Problems

Compounding Problems

by Berkeley Wellness  |  

Steroid injections made headlines in 2012 when hundreds of people developed fungal meningitis and spinal infections after having them; at least 64 people died. The illnesses were traced to contaminated methylpred­nisolone from a compounding pharmacy in Massachusetts. This is not the first time that injectable steroids from a compounding pharmacy have caused serious problems.

Compounded drugs are made by mixing or otherwise altering drug ingredients to meet patients’ specific medical needs, cut costs or for other reasons. Though they are produced by licensed pharmacists, they are not subject to the same regulatory processes as drugs made by pharmaceutical compa­nies, and they are not evaluated by the Food and Drug Adminisration (FDA) for safety or efficacy. According to the FDA, “Pharmacy compounding, if done properly, can serve an important public health need if a patient cannot be treated with an FDA-approved medication.” But the FDA also notes that compounded drugs can pose health risks if they are made using poor-quality practices.

Though all drugs can potentially be con­taminated in processing, injectable steroids are more risky because it’s hard to make them sterile without inactivating them. If you are getting a steroid injection, you and your doc­tor should make sure it is from a safe source. Your best bet is an FDA-licensed pharmaceuti­cal company, not a compounding pharmacy.